Published online May 19, 2020. doi: 10.5498/wjp.v10.i5.95
Peer-review started: December 23, 2019
First decision: February 20, 2020
Revised: April 7, 2020
Accepted: April 23, 2020
Article in press: April 23, 2020
Published online: May 19, 2020
Lead may contaminate opium, heroin and illicit opiates and is particularly observed in Iran. Lead, a natural heavy metal is able to interfere with several organ functions after ingestion or inhalation. Lead poisoning manifestations are non-specific and thus lead poisoning remains difficult to diagnose. Among the manifestations, abdominal pain is almost the most frequent symptom causing patients to seek medical care. In patients with a history of opium addiction presenting with moderate-to-severe abdominal pain, lack of diagnosis of lead toxicity may thus result in time-consuming and unnecessary medical work-ups that can end up in invasive surgery. This paper aims to briefly review abdominal pain as an emergency issue and the leading symptom of lead poisoning that brings most of the patients to healthcare facilities. All published adult cases and case series of opium addicts admitted with abdominal pain due to lead-adulterated opium consumption have been reviewed. A trend of increasing numbers of lead poisoning cases has recently emerged among opium addicts in Iran. Due to the non-specific manifestations and hazardous effects, psychiatrists and emergency physicians should consider lead poisoning in patients with a past or present history of opium addiction referred for acute abdominal pain, particularly in case of colicky abdominal pain.
Core tip: Lead may contaminate opium, heroin and illicit opiates, as is particularly observed in Iran. Abdominal pain is almost the most frequent symptom bringing the patients to medical care. Psychiatrists and emergency physicians should be aware of this complication and consider lead poisoning in opiate users referred for acute abdominal pain. Specific early management is crucial to improve prognosis.